Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 155, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 17, 2003, 12:19 PM EDT for Blount County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 12:19 PM EDT (16:19 UTC)
- Expired
- May 17, 2003, 1:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Blount County, TN
The radar
The Knoxville radar (KMRX), 76 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 171619 SVRMRX TNC009-171700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 1219 PM EDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLOUNT COUNTY IN EAST TENNESSEE * UNTIL 100 PM EDT * AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HAPPY VALLEY...OR 9 MILES SOUTH OF MARYVILLE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHEAST OF MARYVILLE AROUND 1225 PM EDT WALLAND AROUND 1235 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY LAT...LON 3563 8408 3551 8392 3573 8377 3581 8397 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:12 AM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 17, 10:12 AM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1012 AM EDT SAT MAY 17 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1012 AM EDT SAT MAY 17 2003 UPPER DIFL AND A PERSISTENT BOUNDARY ACROSS THE PLATEAU TO SOUTHEAST TENNESSEE CONTINUES TO PRODUCE A BAND OF SHOWERS AND THUNDERSTORMS. MRX RADAR ESTIMATES BETWEEN 1 AND 2 INCHES HAVE FALLEN ALONG THIS BAND WITH LOCAL STREET FLOODING AND PONDING OF WATER OVER LOW LYING AREAS BEING REPORTED. AS UPPER TROUGH SLOWLY APPROACHES THE TENNESSEE VALLEY LATER TODAY MODELS SHOW 850 MB JET INCREASING OVER THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS HELPING TO PULL PWS BETWEEN 1.5 AND 2 INCHES INTO THE REGION. GIVEN THAT THE PLATEAU...PARTS OF THE CENTRAL VALLEY AND ESPECIALLY THE SOUTHEAST HAVE ALREADY SEEN WIDESPREAD FLOODING RECENTLY AND GROUND REMAINS SATURATED...PLAN ON ISSUING A FLASH FLOOD WATCH FOR THESE AREAS FOR TODAY THROUGH MIDNIGHT. VIS SATELLITE SHOWS BREAKS ACROSS MID-STATE INTO THE PLATEAU WHICH WILL CONTINUE TO ALLOW AIRMASS TO DESTABLIZE WITH LIFTED INDICES ALREADY BETWEEN -3 AND -5 ACROSSS THE SOUTHERN PLATEAU AND SOUTHERN VALLEY. GIVEN STRENGTHENING 850 MB JET AND WBZ NEAR 10500 FT... SOME STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. WILL ADD POSSIBLY SEVERE FOR THE SOUTHERN PLATEAU AND SOUTHEAST TENNESSEE. .MRX... NC...FLOOD WATCH FOR CHEROKEE AND CLAY COUNTIES UNTIL MIDNIGHT. TN...FLOOD WATCH FOR PLATEAU...MOST OF THE CENTRAL VALLEY AND SOUTHEAST TENNESSEE UNTIL MIDNIGHT. VA...NONE. DH ******************************************************************** EARLY MORNING FORECAST DISCUSSION 415 AM EDT SAT MAY 17 2003 LARGE AREA OF SHRA/TSRA ADVANCING TWD FA THIS MORNING AS SLOW MOVING UPR LOW CURRENTLY OVR NW AR BEGINS TO IMPACT WX ACROSS THE MID SOUTH. RADAR TRENDS INDICATE BOW ECHO HAS LOST SOME OF ITS PUNCH AS BOW HAS BECOME MORE OF A STRAIGHT LINE. HOWEVER...PRECIP SHOULD BUILD INTO WRN SECTIONS OF FA AND RAISED POPS TO CATEGORICAL HERE. WILL USE LIKELY POPS REMAINDER AS GOOD MOISTURE ADVECTION AND LIFT AHD OF LOW. THIS FEATURE PROGGED TO DROP SLOWLY SE INTO LWR MS VLY THRU 48 HRS WHILE WEAKENING. WILL NEED TO KEEP LIKELY POPS GOING THRU 3RD PD AS IMPULSES ROTATE ARND LOW AND SHIFT NE INTO SRN APPALACHIANS. SUFFICIENT INSTABILITY PRESENT MUCH OF FA TO KEEP TSRA IN FCST. WILL LWR POPS BACK TO CHC CATEGORY SUN NITE AND MON AS UPR LOW LOOSENS ITS GRIP ON THE REGION. QUITE A TEMP GRADIENT FM NE TO SW THRU THE GREAT VALLEY NEXT COUPLE DAYS WITH BACK DOOR FNT DROPPING FURTHER S ON E SIDE OF APPALACHIANS. ONCE AGAIN...GUIDANCE TEMPS LOOK FAIRLY DECENT AND STAYED CLOSE TO A BLEND OF MAV/MET. CHA 80 66 80 65 / 80 70 70 70 TYS 77 65 76 64 / 70 70 60 60 TRI 71 59 71 60 / 70 70 60 60 OQT 77 64 75 64 / 80 70 60 60 ******************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 955 PM EDT FRI MAY 16 2003 MCS IN WEST TN MOVING EAST. AGREE WITH SPC THAT IT SHOULD WEAKEN BEFORE REACHING OUR CWA. MODELS STILL SHOWING PRETTY GOOD INSTABILITY TONIGHT. WILL UPDATE AND GO WITH 40 POPS FOR THE OVERNIGHT HOURS...BUT IT SHOULD BE WELL AFTER MIDNIGHT BEFORE THE REMNANTS OF THE COMPLEX ARRIVES. WILL KEEP PATCHY DENSE FOG GOING FOR TONIGHT...PROBABLY NOT AS WIDESPREAD AS LAST NIGHT WITH THE CLOUDS. TEMPERATURES LOOK GOOD. GH ********************************************************************* AFTERNOON FORECAST DISCUSSION 335 PM EDT FRI MAY 16 2003 IN THE SHORT-TERM...A BAND OF SHOWERS AND THUNDERSTORMS IS MOVING EAST ACROSS NORTHERN ALABAMA AND MID-STATE. ALSO...SCATTERED CONVECTION OVER THE NORTHERN PLATEAU. MSAS SHOWS LIFTED INDICES MARGINALLY UNSTABLE BETWEEN -3 AND -5. WBZ LEVEL IS NEAR 9800 FEET ALLOWING SOME STORMS TO PRODUCE LARGE HAIL LATER THIS AFTERNOON AND EVENING... HOWEVER...DO NOT EXPECT THE YDAS WIDESPREAD SEVERE. MESO-ETA SHOWS SCATTERED TO BROKEN STORMS TO MOVE ACROSS THE FORECAST AREA THROUGH THIS EVENING WITH GREATEST COVERAGE OVER THE SOUTHERN VALLEY. FOR SATURDAY...UPPER LOW ACROSS THE PLAINS APPROACHES THE TENNESSEE VALLEY WITH 850 MB WINDS INCREASING. DEPENDING HOW MUCH DEBRIS CLOUDS AND MORNING CONVECTION OCCURS...A BETTER CHANCE OF SEVERE WEATHER EXISTS FOR TOMORROW AFTERNOON AND EVENING. SUNDAY...UPPER TROUGH WEAKENS AND PULLS SOUTH. ALSO...FAIRLY STRONG WEDGE EAST OF THE APPALACHIANS CONTINUES TO DIVE SOUTH ACROSS THE CAROLINAS INTO GEORGIA. HOWEVER...ENOUGH INSTABILITY TO CONTINUE CHANCE OF MAINLY DIURNAL CONVECTION. FCSTID = 15 CHA 65 83 66 81 / 50 70 70 60 TYS 63 79 64 79 / 50 70 70 60 TRI 58 73 59 72 / 40 70 70 60 OQT 63 79 63 78 / 50 70 70 60 DH
Hazardous weather outlook, May 17, 6:13 AM EDT, 6 hours 6 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 613 AM EDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... THE ATMOSPHERE WILL REMAIN RATHER UNSTABLE TODAY...AND AN UPPER LEVEL LOW WILL CONTINUE TO APPROACH FROM THE WEST. THUNDERSTORMS CAN BE EXPECTED AGAIN ACROSS THE AREA TODAY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY OVER SOUTHERN PORTIONS OF THE AREA. THE MAIN THREATS WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... THERE WILL ALSO BE A CHANCE FOR STRONG TO POSSIBLY SEVERE STORMS ON SUNDAY...AS A WEAKENING UPPER LEVEL TROUGH MOVES OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY AGAIN ON SUNDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:04 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 41 min |
| May 17, 3:42 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 63 min |
| May 17, 3:44 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 61 min |
| May 17, 3:57 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 63 min |
| May 17, 4:18 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 57 min |
| May 17, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn | 55 min |
| May 17, 4:30 PM EDT | Flash Flood Warning | MRX | Rhea | 4 hr |
| May 17, 4:47 PM EDT | Severe Thunderstorm Warning | MRX | Meigs | 13 min |
| May 17, 4:47 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 58 min |
| May 17, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 40 min |
| May 17, 4:53 PM EDT | Flash Flood Warning | MRX | Anderson, Campbell, Morgan, Roane, Scott | 3 hr |
| May 17, 4:58 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson | 47 min |
| May 17, 5:04 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 56 min |
| May 17, 5:11 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 64 min |
| May 17, 5:38 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Union | 67 min |
| May 17, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Grainger | 61 min |
| May 17, 6:14 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen, Jefferson | 61 min |
| May 17, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 62 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.